Hail, Pittsylvania
- When
- April 6, 5:20 AM EST
- Where
- Pittsylvania County, 4.12 mi ESE of Kent
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 36.560, -79.230
A cold front moved across the area with associated showers and thunderstorms. A couple of these storms produced hail ranging from the size of pennies to quarters.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
A cold front moved across the area with associated showers and thunderstorms. A couple of these storms produced hail ranging from the size of pennies to quarters.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 6, 3:57 AM EST, 1 hour 23 minutes earlier.
Area Forecast Discussion
National Weather Service Blacksburg VA
457 AM EDT Thu Apr 6 2017
.SYNOPSIS...
A strong cold front will slide east across the region this
morning before exiting offshore this afternoon. Chilly high
pressure follows the front with gusty northwest winds and
mountain snow showers for later today through the end of the
week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 300 AM EDT Thursday...
Strong cold front still just west of the area will swing east early
this morning as a secondary triple point wave forms over northern
sections and swings northeast. This should shift the threat for more
widespread heavier showers and storms into eastern sections through
early/mid morning before the main corridor of lift exits. However
given the lagging upper cold pool and actual 850 mb boundary until
this afternoon, could see some added bands of shallow
convection persist at times through midday Blue Ridge, and
perhaps early afternoon eastern sections. Expect will see a
brief lull in the far west before the deeper northwest flow/cold
advection kicks in behind the 850 mb boundary which should
bring the onset of upslope rain showers this afternoon.
Therefore have slowed down the tapering of pops a bit this
morning before much drier air finally surges off the ridges
allowing more clearing east later this afternoon. Quick cooling
aloft should also allow rain showers to switch to snow showers
later this afternoon western slopes, mainly above 3500 feet.
Winds to also quickly ramp up once the surface front passes with
deep mixing allowing an initial post frontal surge across much of
the area even before colder air aloft really arrives. This despite
weaker pressure rises and a 850 mb jet at 40-45 kts, expect could
even see brief stronger winds even within the advisory area but wont
adjust at this point. High temps remain tricky with readings likely
slowly falling far west through the day, while steadying out
along the Blue Ridge, but likely rising well into the 60s
piedmont.
Large cyclonic vortex aloft will evolve over the region tonight as
the center of the upper low shifts well north while providing a very
deep/strong fetch of northwest flow into the region. This along with
excellent moisture depth/transport will keep a steady run of uplsope
snow showers in place espcly northwest slopes where banding likely.
Latest guidance also showing quite a bit of lift/convergence right
along the western spine of the ridges where will see snow levels
lowering due to cooling aloft. Just how much snow accumulates and at
what elevation remains tricky due to ground/boundary layer temps but
appears cold enough above 2500 feet to see some accumulation.
Appears western Greenbrier has the best shot at seeing a few inches
of snow with enough for an advisory there with an inch or two
elsewhere mainly around/above 3000 feet south into the NC
mountains. Thus keeping continued high pops with some spillover
of rain/snow showers toward the Blue Ridge, but with little
accumulation at this point, while staying mostly dry within
downsloping out east.
Best jet aloft will coincide with colder air and subsidence tonight
with potential need to expand the high wind warning along the Blue
Ridge per latest local scheme values. However too uncertain with
potential to see more clouds spill east to change much at this
point, although expect eastern counties to drop below criteria
overnight. Held low temps up a bit overnight given mixing except
far west where colder aloft. This supports mainly 30s for lows
with a few 20s at elevation, while staying closer to 40 out
east.
&&
.SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/...
As of 340 AM EST Thursday...
Will start Friday off with upslope snow showers ongoing across
the mountains as cold air wraps around a departing stacked low
pressure system over New England. Snowfall accumulations will
take place during mainly the morning for elevations generally
above 3000 feet from southeast West Virginia through the
Highlands of North Carolina, with highest accumulations expected
for western Greenbrier County. Nailing down accumulations is
somewhat of a challenge given recent warming soil temperatures,
and believe melting from the ground up will offset/overcome
additional accumulations from noon onward. Moisture will become
increasingly shallow during the afternoon and evening, with snow
showers ending around sunset. Regardless, expect a blustery day
as winds remain strong from the northwest, with gusts 25 to 40
mph common through the afternoon, higher along the crest of the
Blue Ridge with an occasional 60 mph gust is possible. The
northwest downslope flow will promote clearing from east to
west, aiding in a large gradient in afternoon high temperatures
that will range from the mid 50s across the Southside/ far
eastern Piedmont to the mid/upper 30s across southeast West
Virginia.
Friday night low temperatures will dip into the upper 20s/low
30s from the Blue Ridge westward, and into the low/mid 30s
further east, touching freezing in a few spots. Given breezy
conditions overnight, do not foresee the threat of frost east of
the Blue Ridge where the growing season is active.
Saturday marks the beginning of a warming trend as cold low
pressure continues to move away, while a warmer upper level
ridge of high pressure approaches from the west. Increased
sunshine and continued northwest windflow, albeit not as gusty
as observed on Friday, will allow afternoon temperatures to
range from the low 50s west to the low 60s east. Expect patchy
frost to develop east of the Blue Ridge late Saturday
night/early Sunday as winds become near calm which, combined
with mostly clear skies, will support strong radiational cooling
and overnight temperatures in the low/mid 30s.
Upper ridging will become oriented along the Appalachian chain
on Sunday, resulting in a return of afternoon temperatures in
the 60s/70s. The return of southerly winds will help hold Sunday
night lows generally in the 40s areawide.
&&
.LONG TERM /MONDAY THROUGH WEDNESDAY/...
As of 430 AM EDT Thursday...
Monday through Tuesday, Mid Atlantic states and Carolinas will
be in broad southwest flow between high pressure off the
southeast coast and a low pressure system that develops in the
central Plains and tracks northeast toward the Great Lakes. Not
expecting the front with this system to come close to the region
anytime before Tuesday, especially since boundary will be
oriented parallel to the mean flow.
&&
.AVIATION /09Z THURSDAY THROUGH MONDAY/...
As of 1255 AM EDT Thursday...
Sub-VFR ceilings continue to advance east across the region and
expect this trend to prevail overnight with IFR also possible
within heavier showers and storms that will pass over most of
the forecast region through early Thursday.
A cold front is still expected to cross the region overnight
with an associated band of heavier convective showers and
thunderstorms. Prevailing MVFR with temporary IFR conditions are
anticipated. Local convective gusts around 40kts will be
possible with some of the stronger storms, along with a variable
wind direction.
The front is expected to be east of the region by early
Thursday morning, with northwest winds increasing within a
tightening pressure gradient. Anticipate surface gusts of 20 to
30 kts to be common across the area with some of the higher
peaks in the 40 to 50 kt range. While ceilings along and east of
the crest of the Blue Ridge will gradually see decreasing
clouds on Thursday afternoon, along with a trend into the low
end VFR levels. Across the mountains, cloud cover will hold
longer, with several areas remaining sub-VFR during the
afternoon hours, especially those along and near a KBLF-KLWB
line.
Confidence in specific timing of changes in flight categories
and fluctuating visibilities is low to moderate. Confidence in
the general trend of the forecast is moderate to high.
Confidence in the wind forecast is moderate to high.
Extended Aviation Discussion...
Friday into Friday night. This will include periodic vsby
restrictions within rain showers along with strong northwest
winds from Thursday afternoon through Friday. Moisture which
lingers in the west Friday night into Saturday morning combined
with the cold temperatures will result in snow showers. Dry
weather returns later Saturday and continues into Sunday with
VFR and lighter winds expected under high pressure for much of
the weekend into Monday of next week.
&&
.CLIMATE...
As of 115 PM EDT Wednesday
Record cool maximum temperatures for April 7
Bluefield WV....28 in 2007
Danville VA.....41 in 1996
Lynchburg VA....36 in 1907
Roanoke VA......39 in 2007
Blacksburg VA...30 in 1982
Record cool maximum temperatures for April 8
Bluefield WV....35 in 1982
Danville VA.....43 in 1989
Lynchburg VA....38 in 1916
Roanoke VA......40 in 1982
Blacksburg VA...39 in 2003
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Wind Advisory from 8 AM this morning to 8 PM EDT Friday for
VAZ007-009>014-018>020-023-024-032>035-043>045.
High Wind Warning from 8 AM this morning to 8 PM EDT Friday
for VAZ015>017-022.
NC...Wind Advisory from 8 AM this morning to 8 PM EDT Friday for
NCZ003>006-019-020.
High Wind Warning from 8 AM this morning to 8 PM EDT Friday
for NCZ001-002-018.
WV...Wind Advisory from 8 AM this morning to 8 PM EDT Friday for
WVZ042>044-507-508.
Winter Weather Advisory from 8 PM this evening to noon EDT
Friday for WVZ508.
&&
SYNOPSIS...JH
NEAR TERM...JH
SHORT TERM...NF
LONG TERM...AMS/NF
AVIATION...DS/JH/KK
CLIMATE...AMSHazardous Weather Outlook National Weather Service Blacksburg VA 447 AM EDT Thu Apr 6 2017 VAZ012>014-018-019-070900- Wythe-Pulaski-Montgomery-Craig-Alleghany VA- 447 AM EDT Thu Apr 6 2017 ...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 8 PM EDT FRIDAY... This Hazardous Weather Outlook is for southwest Virginia and west central Virginia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. WVZ508-070900- Western Greenbrier- 447 AM EDT Thu Apr 6 2017 ...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 8 PM EDT FRIDAY... ...WINTER WEATHER ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO NOON EDT FRIDAY... This Hazardous Weather Outlook is for southeast West Virginia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ003>006-019-020-VAZ023-024-032>035-043>045-070900- Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- 447 AM EDT Thu Apr 6 2017 ...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 8 PM EDT FRIDAY... This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. In addition, isolated strong to severe thunderstorms could occur early this morning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. Frost or freeze conditions will be possible late Saturday night into early Sunday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ046-047-058-059-070900- Appomattox-Buckingham-Halifax-Charlotte- 447 AM EDT Thu Apr 6 2017 This Hazardous Weather Outlook is for central Virginia and south central Virginia. .DAY ONE...Today and tonight. There is a slight risk of severe thunderstorms early this morning. The primary threat is damaging winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Patchy frost could occur late Saturday night into early Sunday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001-002-018-VAZ015>017-022-070900- Ashe-Alleghany NC-Watauga-Grayson-Carroll-Floyd-Roanoke- 447 AM EDT Thu Apr 6 2017 ...HIGH WIND WARNING IN EFFECT FROM 8 AM THIS MORNING TO 8 PM EDT FRIDAY... This Hazardous Weather Outlook is for northwest North Carolina, southwest Virginia and west central Virginia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Wind Warning. In addition, snow showers could result in a light accumulation of snow mainly across the higher elevations from Mount Rogers into the North Carolina mountains overnight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Wind Warning. Snow showers may result in additional light snow accumulations Friday morning across the North Carolina mountains to Mount Rogers in Virginia. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ007-009>011-020-WVZ042>044-507-070900- Tazewell-Smyth-Bland-Giles-Bath-Mercer-Summers-Monroe- Eastern Greenbrier- 447 AM EDT Thu Apr 6 2017 ...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 8 PM EDT FRIDAY... This Hazardous Weather Outlook is for southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. In addition, snow showers could produce a light accumulation of snow across the higher elevations overnight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. Snow showers may result in added light snowfall accumulations Friday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service BLACKSBURG VA
1252 AM EDT THU APR 6 2017
WVZ043-044-060545-
Summers-Monroe-
1252 AM EDT THU APR 6 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN SUMMERS
AND MONROE COUNTIES THROUGH 145 AM EDT...
At 1252 AM EDT, radar indicated strong thunderstorms along a line
extending from Hix to near Lick Creek. Movement was east at 30 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Alderson...
Peterstown...
Union...
Red Sulphur Spring...
and Laurel Branch.
LAT...LON 3773 8066 3769 8052 3769 8046 3770 8043
3770 8038 3769 8038 3770 8036 3769 8033
3769 8029 3766 8028 3763 8022 3737 8076
3743 8084 3748 8087 3752 8095 3775 8082
TIME...MOT...LOC 0452Z 274DEG 26KT 3770 8079 3750 8088
RABSpecial Weather Statement
National Weather Service BLACKSBURG VA
122 AM EDT THU APR 6 2017
VAZ011-WVZ044-507-060615-
Giles-Eastern Greenbrier-Monroe-
122 AM EDT THU APR 6 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN
GILES...SOUTHEASTERN GREENBRIER AND MONROE COUNTIES UNTIL 215 PM
EDT...
At 121 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Frankford to Pickaway to Narrows.
Movement was northeast at 55 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Lewisburg...
Pearisburg...
White Sulphur Springs...
Narrows...
and Ronceverte.
LAT...LON 3797 8003 3787 8016 3780 8023 3778 8022
3775 8026 3772 8025 3769 8030 3762 8022
3756 8033 3753 8032 3754 8029 3750 8032
3742 8048 3734 8044 3729 8048 3733 8088
3737 8087 3761 8065 3792 8054 3799 8047
TIME...MOT...LOC 0521Z 245DEG 49KT 3794 8040 3764 8054 3735 8079
RABSpecial Weather Statement
National Weather Service BLACKSBURG VA
217 AM EDT THU APR 6 2017
VAZ019-020-023-024-060715-
Botetourt-Bath-Rockbridge-Alleghany-
217 AM EDT THU APR 6 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
ALLEGHANY...BATH...NORTHWESTERN ROCKBRIDGE AND NORTHWESTERN
BOTETOURT COUNTIES IN WEST CENTRAL VIRGINIA AND THE CITY OF
COVINGTON THROUGH 315 AM EDT...
At 215 AM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles west of Burnsville to near Potts
Creek. Movement was northeast at 30 mph.
Winds in excess of 30 mph are possible with these storms.
Locations impacted include...
Covington...
Clifton Forge...
Goshen...
Millboro...
and Warm Springs.
LAT...LON 3822 7971 3820 7956 3818 7951 3817 7952
3815 7953 3817 7949 3816 7944 3810 7949
3808 7947 3762 7981 3763 8003 3766 8003
3763 8009 3763 8023 3825 7977
TIME...MOT...LOC 0615Z 244DEG 27KT 3819 7977 3765 8018
RABSpecial Weather Statement National Weather Service BLACKSBURG VA 228 AM EDT THU APR 6 2017 NCZ004-005-060730- Stokes-Rockingham- 228 AM EDT THU APR 6 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN STOKES AND ROCKINGHAM COUNTIES THROUGH 330 AM EDT... At 226 AM EDT, strong thunderstorms extended from Madison to Walnut Cove, moving northeast at 60 mph. Winds in excess of 30 mph are possible with these storms along with very heavy rainfall. Locations impacted include... Eden... Reidsville... Wentworth... Mayodan... and Madison. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 3626 8031 3654 7982 3654 7951 3624 7953 TIME...MOT...LOC 0626Z 237DEG 54KT 3639 8000 RAB
Special Weather Statement
National Weather Service BLACKSBURG VA
508 AM EDT THU APR 6 2017
NCZ004-005-061015-
Stokes-Rockingham-
508 AM EDT THU APR 6 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN STOKES AND WESTERN
ROCKINGHAM COUNTIES THROUGH 615 PM EDT...
At 507 AM EDT, a strong thunderstorm was located near Germanton,
moving northeast at 80 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Mayodan...
Madison...
Walnut Cove...
Stoneville...
and Pine Hall.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3626 8028 3654 8003 3654 8000 3636 7978
3625 7995
TIME...MOT...LOC 0907Z 220DEG 69KT 3621 8021
RABSpecial Weather Statement
National Weather Service BLACKSBURG VA
549 AM EDT THU APR 6 2017
VAZ034-044>046-061045-
Campbell-Bedford-Pittsylvania-Appomattox-
549 AM EDT THU APR 6 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN
APPOMATTOX...CAMPBELL...PITTSYLVANIA...AND SOUTHEASTERN BEDFORD
COUNTIES AND THE CITY OF LYNCHBURG THROUGH 645 AM EDT...
At 548 AM EDT, a strong thunderstorm was located near Climax, moving
northeast at 70 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm...along with brief heavy rainfall.
Locations impacted include...
Lynchburg...
Danville...
Altavista...
Hurt...
and Chatham.
This includes The following Locations Liberty University and
Lynchburg Airport.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3704 7903 3706 7909 3694 7912 3663 7940
3683 7965 3701 7960 3750 7925 3743 7915
3740 7912 3741 7911 3739 7906 3726 7883
TIME...MOT...LOC 0948Z 213DEG 61KT 3691 7954
RABThe Roanoke radar (KFCX), 106 km away, was scanning. The volume nearest the first event began at 10:21 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2017Every state in 2017This day in weather historyWarnings in Virginia, April 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 695471, 695472.